MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II BICONVEX PAT 23MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II BICONVEX PAT 23MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420566
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Bacterial Infection (1735); Purulent Discharge (1812); Unspecified Infection (1930); Pain (1994); Swelling/ Edema (4577)
Date of Event 12/24/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery had been performed, the patient presented to the hospital with a psychiatric illness.During the evaluation, the left knee and left leg were found to be swollen and painful proximally.The left knee was aspirated and found to have visible pus, so the patient was booked for revision of the first stage of the left knee arthroplasty and removal of all hardware.A revision surgery was performed to remove all prostheses and insert an antibiotic spacer.After removal of the prosthesis, pus was visualized in the tibial and femoral canals, lavage was performed, and a spacer was inserted.
 
Additional Manufacturer Narrative
It was reported that the patient presented to the hospital a few days ago with a psychiatric illness.During the evaluation the left knee and left leg were found to be swollen and painful proximally.The left knee was aspirated and found to have visible pus, so the patient was booked for revision of the first stage of the left knee arthroplasty and removal of all hardware.Revision surgery was performed to remove all prostheses and insert an antibiotic spacer.After removal of the prosthesis, pus was visualized in the tibial and femoral canals, lavage was performed, and a spacer was inserted.The affected complaint device, used in treatment, was not returned for evaluation.Therefore a product analysis could not be performed.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the complaint history for the listed part revealed no prior complaints for the listed batch with the same failure mode.The device was sterilized according to sterilization release documentation from quality control.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.A relationship, if any, between the device and the reported incident or adverse event could not be corroborated.A medical analysis noted that the provided unidentified/undated left tka x-ray image was reviewed; however, it does not provide insight into the root cause of the reported event.Per the report, no implantation data could be provided regarding the femoral medial and lateral plates/screws noted on x-ray proximal of the left tka components.It was communicated that the requested medical documentation was not available due to lack of consent.The provided intra-op photos of explanted components were reviewed, but also did not aid in the medical investigation.No further clinically relevant documentation was provided.Based on information provided, the revision was due to the reported purulent infection; however, the source of infection could not be concluded.The patient impact beyond the reported symptoms and subsequent first-stage revision could not be determined, although a second-stage procedure would be anticipated.No further medical assessment could be rendered at this time.Infection, a potential complication associated with any surgery, can occur and possible causes could include but not limited to contamination, patient reaction, and post-operative healing issue.Based on this investigation, the need for corrective action is not indicated.No further investigation is warranted for this complaint; however smith and nephew will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
GNS II BICONVEX PAT 23MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11167479
Report Number1020279-2021-00358
Device Sequence Number16921933
Product Code JWH
UDI-Device Identifier03596010208255
UDI-Public03596010208255
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71420566
Device Catalogue Number71420566
Device Lot Number16MM07727
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 12/24/2020
Supplement Date Received by Manufacturer06/19/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date06/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR